Alert archive / Missouri / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Sep 2, 2018, 10:20 AM CDT for 9 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2018, 10:20 AM CDT (15:20 UTC)
- Expired
- Sep 3, 2018, 1:00 PM CDT
- In force
- 27 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
385 WGUS63 KEAX 021520 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 1020 AM CDT Sun Sep 2 2018 ...Several Rounds of Thunderstorms with Torrential Rain Expected... .Northeast Kansas and northwest Missouri are once again the recipients of showers and thunderstorms this morning. This appears to be the result of strong moisture advection across eastern Kansas and western Missouri finding a weak elevated boundary in place from convection Saturday night. While there is a front poised, off to the northwest, to sweep down into northwest Missouri and stall later this afternoon with in the prevailing southwest flow, the effective boundary that the morning storms have generated will likely be a focus for continued storm development through the late morning and afternoon hours; before the actual frontal boundary arrives. With precipitable water values around 1.6 inches this morning, and with values expected to spike to near 2 inches as the real front moves in, we expect any and all of the thunderstorms out there today, tonight, and Monday morning to be very efficient rain makers. Add in the fact that northwest Missouri has had a bit of wetting rain recently, and that the Missouri River in that area is already in or near flood stages due to excessive rainfall upstream, and flash flooding looks to be a big concern for portions of northeast Kansas and northwest Missouri from now through Monday morning. KSZ025-102-MOZ001>006-011-012-020-022330- /O.NEW.KEAX.FF.A.0002.180902T1520Z-180903T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Holt-Andrew-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, St. Joseph Airport, and St. Joseph 1020 AM CDT Sun Sep 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON... The National Weather Service in Kansas City/Pleasant Hill has issued a * Flash Flood Watch for portions of northeast Kansas and Missouri, including the following areas, in northeast Kansas, Atchison KS and Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, Harrison, Holt, Mercer, Nodaway, and Worth. * Through Monday afternoon * Several rounds of thunderstorms producing widespread rainfall totals of 1 to 3 inches, with locally higher amounts possible, are expected to effect northeast Kansas and northwest Missouri today through Monday morning as a frontal boundary stalls across northwest Missouri. * These storms are expected to to cause flooding along area creeks, streams, and rivers; but will also likely cause flooding of low water crossings and other flood prone areas in northeast Kansas and northwest Missouri. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
019 WGUS63 KEAX 021956 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 256 PM CDT Sun Sep 2 2018 ...Several Rounds of Thunderstorms with Torrential Rain Expected... .Northeast Kansas and northwest Missouri are once again the recipients of showers and thunderstorms this afternoon. This appears to be the result of strong moisture advection across eastern Kansas and western Missouri finding a weak elevated boundary in place from convection Saturday night. While there is a front poised, off to the northwest, to sweep down into northwest Missouri and stall later this afternoon with in the prevailing southwest flow, the effective boundary that the morning storms have generated will likely be a focus for continued storm development through the late morning and afternoon hours; before the actual frontal boundary arrives. With precipitable water values around 1.6 inches this morning, and with values expected to spike to near 2 inches as the real front moves in, we expect any and all of the thunderstorms out there today, tonight, and Monday morning to be very efficient rain makers. Add in the fact that northwest Missouri has had a bit of wetting rain recently, and that the Missouri River in that area is already in or near flood stages due to excessive rainfall upstream, and flash flooding looks to be a big concern for portions of northeast Kansas and northwest Missouri from now through Monday morning. KSZ025-102-MOZ001>006-011-012-020-031200- /O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Holt-Andrew-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, St. Joseph Airport, and St. Joseph 256 PM CDT Sun Sep 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... The Flash Flood Watch continues for * Portions of northeast Kansas and Missouri, including the following areas, in northeast Kansas, Atchison KS and Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, Harrison, Holt, Mercer, Nodaway, and Worth. * Through Monday afternoon * Several rounds of thunderstorms producing widespread rainfall totals of 1 to 3 inches, with locally higher amounts possible, are expected to effect northeast Kansas and northwest Missouri today through Monday morning as a frontal boundary stalls across northwest Missouri. * These storms are expected to to cause flooding along area creeks, streams, and rivers; but will also likely cause flooding of low water crossings and other flood prone areas in northeast Kansas and northwest Missouri. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
568 WGUS63 KEAX 030000 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 700 PM CDT Sun Sep 2 2018 ...Additional Storms Expected... .The first round of showers and storms has pushed off to the east, however at least one more round of storms is expected late this evening through early Monday morning. Moderate to heavy rain is possible with these storms, and several storms may move over the same areas, resulting in an additional 1 to 2 inches of rainfall accumulation with locally higher amounts possible. KSZ025-102-MOZ001>006-011-012-020-031200- /O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Holt-Andrew-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, St. Joseph Airport, and St. Joseph 700 PM CDT Sun Sep 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... The Flash Flood Watch continues for * Portions of northeast Kansas and Missouri, including the following areas, in northeast Kansas, Atchison KS and Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, Harrison, Holt, Mercer, Nodaway, and Worth. * Through Monday afternoon * Several rounds of storms producing widespread rainfall of 1 to 2 inches, with locally higher amounts possible, are expected through Monday morning. * These storms may cause flooding along area creeks, streams, and rivers; but will also likely cause flooding of low water crossings and other flood prone areas in northeast Kansas and northwest Missouri. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
890 WGUS63 KEAX 030725 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 225 AM CDT Mon Sep 3 2018 KSZ025-102-MOZ001>006-011-012-020-031800- /O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Holt-Andrew-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, St. Joseph Airport, and St. Joseph 225 AM CDT Mon Sep 3 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of northeast Kansas and Missouri, including the following areas, in northeast Kansas, Atchison KS and Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, Harrison, Holt, Mercer, Nodaway, and Worth. * Until 1 PM CDT this afternoon * Showers and storms capable of producing 1 to 2 inches of additional rainfall will be possible this morning. * These storms may cause flooding along area creeks, streams, and rivers; but will also likely cause flooding of low water crossings and other flood prone areas in northeast Kansas and northwest Missouri. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
239 WGUS63 KEAX 031822 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 122 PM CDT Mon Sep 3 2018 KSZ025-102-MOZ001>006-011-012-020-031930- /O.EXP.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Holt-Andrew-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, St. Joseph Airport, and St. Joseph 122 PM CDT Mon Sep 3 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of northeast Kansas and Missouri has expired. However additional showers and thunderstorms are possible this afternoon and this evening and then again tomorrow afternoon which may lead to additional flash flooding concerns. A new watch will likely be needed for far northwestern Missouri to account for this possibility. $$ CDB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 6:22 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 2, 6:22 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 622 AM CDT Sun Sep 2 2018 .Discussion... Issued at 347 AM CDT SUN SEP 2 2018 Water vapor imagery this morning continues to show a broad upper ridge axis over the eastern U.S. with notable troughing upstream across the Desert Southwest. Southerly flow along the western periphery of the aforementioned ridge continues to funnel moisture north from the Gulf of Mexico, as evidenced by last night's 00z TOP and OMA RAOBs which measured PWAT values of 130-140% of normal. With time today, fcst models in fairly decent agreement that a stalled frontal boundary over eastern Nebraska and central Kansas this morning will make slight push to the east, with midlevel shortwave troughs serving as catalysis for renewed convection this afternoon with continuation into the overnight hours. With such a warm and moist airmass in place, the main concern will be heavy rain potential as the low-level jet once again increases overnight. Exactly where the heaviest axis of rain will set up remains a bit elusive this morning, however both the NAM and GFS highlight north-central Kansas as having the best potential for heavy rains overnight as this location will experience maximum low-level convergence from a southerly low- level jet and max diffluence aloft under the right entrance region of an upper jetstreak. That said, both also suggest rains will extend downstream into western and north-central Missouri where localized heavy rains may occur, however the heaviest rains do look to remain upstream over the central Plains. Did toy with the idea of a flash flood watch up along the Iowa border, however after collaboration with adjacent offices, have elected to hold off and give the dayshift one last opportunity to inspect 12z model guidance before making a decision. For now at the very least, have increased pops for both this afternoon and into the overnight to better reflect expectations of organized rainfall for much of the area. Unfortunately the wet weather pattern looks to stick around for a good chunk of the upcoming week as ridging remains firmly entrenched over the mid-Atlantic region. Combine this with southwest flow to our west and we can expect a steady stream of moisture advection from the Deep South all the way up to the upper Miss Vly and western Great Lakes regions. This will result in numerous rounds of shwrs/storms through the upcoming week before the pattern begins to break down by the weekend as a trough and corresponding cold front move through the region during the Thursday/Friday timeframe. As is always the case with these types of patterns; trying to pin-down forecast specifics remains difficult without any notable synoptic features of note. If there's any consolation, we can take comfort in knowing that much needed rainfall will be occurring across the region which will hopefully make a dent into the ongoing drought conditions. && .Aviation...(For the 12Z TAFS through 12Z Monday Morning) Issued at 622 AM CDT SUN SEP 2 2018 Very complicated fcst this morning as region continues to reside in a unsettled weather pattern with multiple chances for shwrs/storms through the fcst period. In fact, isolated storms are now forming over towards Topeka in a region of low-level convergence. Prevailing thoughts for the day include isolated activity this morning followed by several hours of dry conditions before rain/storms redevelop later this afternoon and evening. Unfortunately it remains difficult to pin down more precise timing so have elected to continue the VCTS mention starting at 21z at STJ, and 00z at the remaining sites. Hopefully as the day goes on and additional high-res model solutions are received, more precise timing will become available. Otherwise expect winds from the south between 6-12 kts before backing to the southeast overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Sep 2, 5:25 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Sun Sep 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Sun Sep 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple rounds of showers and storms are expected starting late this morning into the afternoon. The storms early in the day are not expected to be severe or cause much of a flooding potential, but the storms in the afternoon will have the potential for both. These storms are expected to form over eastern KS and then move into our area in the afternoon, mainly over NW Missouri. Some storms could be strong to severe, with large hail, damaging winds, and heavy rainfall being the main impacts. Far NW Missouri could see multiple storms move over the same area in a short period of time, leading to possible flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday An active pattern will set up through most of the week with chances of showers and storms through the end of the period. The best chance for widespread precipitation will occur Wednesday as a frontal boundary pushes through the region, creating the potential for river and flash flooding with already saturated soils in northern Missouri. While flooding may be a concern, the chances of severe weather looks relatively low through the forecast period. Guidance is indicating towards the end of the week that the remnants of a tropical system could move into the area, creating a rather wet weekend and another chance for potential flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:14 PM CDT | Special Weather Statement | EAX | Atchison | 31 min |
| Sep 2, 4:59 PM CDT | Special Weather Statement | EAX | Putnam | 46 min |
| Sep 2, 9:14 AM CDT | Areal Flood Advisory | EAX | Atchison | 3 hr |
Nearby
Flash Flood Watches in Missouri, 2018Flash Flood Watches in Kansas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.